What Are the Most Common Digitalis Overdose Symptoms?

Tricia Christensen
Tricia Christensen
Tricia Christensen
Tricia Christensen
Confusion is one symptom of a digitalis overdose.
Confusion is one symptom of a digitalis overdose.

The most common of the digitalis overdose symptoms is having a toxic level of this drug in the blood, but many people don't notice this unless they are medically tested. Easier to observe signs are blurred vision, confusion, nausea and/or vomiting, and extreme sensations of dizziness. Digitalis toxicity has additional effects on the vision and the gastrointestinal, respiratory, and cardiovascular systems. Some digitalis overdose symptoms principally affect more central nervous system (CNS) operations or the overall body.

The exceptionally useful cardiac medicine, digitalis, is derived from a plant called the common foxglove. Both the plant and medications made from it can be poisonous. In medicine, a particular concern is that the toxic dose doesn’t range that far from the therapeutic levels required for the drug to work.

It’s quite easy to cause poisoning by accident since many individuals have an unpredictable response to the medication. Unintended toxicity may be most common when drug therapy is first initiated, but it can occur at any time. Intentional overdose almost always causes extreme poisoning.

The most common digitalis overdose symptoms are stated above, but patients may have many other signs of this condition. For example, diarrhea, complete disinterest in food, and stomachache may accompany vomiting as gastrointestinal signs of digitalis toxicity. Blurred vision may be customary, but people might also develop sensitivity to the light, or vision that is colored yellow or brown. Dizziness and confusion are two possible signs that the central nervous system is affected, but others are agitation, hallucinations, or delirium. Digitalis poisoning may also cause other CNS disturbances like prickling of the skin, headache, and sleepiness.

A grave danger of the drug is that digitalis overdose symptoms may affect the cardiac and respiratory systems. These include difficulty catching the breath, shortness of breath, or erratic breathing. People may feel palpitations or fast or slow heart beat when digitalis levels are too high. Syncope, or fainting, can result from these disturbances.

There may be general feelings that affect the whole body and represent relatively common digitalis overdose symptoms. An overall sense of sickness or weakness might be perceptible. The whole body can feel tired or fatigued, too.

Toxicity should be suspected in anyone who develops these symptoms and who regularly uses digitalis. Immediate medical care is needed to determine from blood levels whether overdose is the cause of symptoms and to provide treatment. People who live with others who take digitalis might also be suspected of accidental or intentional overdose if the proper level of medication is missing and the main symptoms of poisoning are present.

A similar warning about digitalis overdose exists for those with access to foxgloves. Both animals and young children are most at risk from these and might ingest enough of the plants to cause toxicity. Though these flowers are pretty, they’re not advised for gardens that pets or children frequent.

Tricia Christensen
Tricia Christensen

Tricia has a Literature degree from Sonoma State University and has been a frequent wiseGEEK contributor for many years. She is especially passionate about reading and writing, although her other interests include medicine, art, film, history, politics, ethics, and religion. Tricia lives in Northern California and is currently working on her first novel.

Tricia Christensen
Tricia Christensen

Tricia has a Literature degree from Sonoma State University and has been a frequent wiseGEEK contributor for many years. She is especially passionate about reading and writing, although her other interests include medicine, art, film, history, politics, ethics, and religion. Tricia lives in Northern California and is currently working on her first novel.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • Confusion is one symptom of a digitalis overdose.
      Confusion is one symptom of a digitalis overdose.